... potassium is my GP is a caring and understanding person. I have been to several nephrologists and they act like this is all in my head. My GP would rather not give me the prescription, and believe me it isn't enough to sustain me, I have to supplement with OTC potassium too to keep my levels in the normal range. I just do not know what to do. I can tell when I am low, my muscles hurt and I am extremely fatigued. This has hurt all aspects of my life and frankly it is a struggle everyday. My question is I go through some times where I sweat continuously even though I am sitting in air conditioning. I find when this happens I need even more potassium, does anyone know why all of a sudden sweating occurs? Also is there doctors other than a nephrologist or endocrinologist that can help me with this?
Hi Debbie. It's more common than doctors are taught in school, I think. Most folks get it from taking diuretics. Others get the sudden paralysis form of it, which is rare. There is a device that is a tester, about the size of a cell phone, slip in in your purse. Called a Horiba Cardy K+ meter, look it up. Even when I calibrate mine, though, it's still a bit low from corresponding lab test numbers. Who's right, the meter or the lab? K has a way of instantaneously migrating from the muscle to the blood and back. This can't be caught on a lab test, and the blood must be tested within 4 hrs of taking, or it won't be accurate. Tricky stuff to measure. I don't know about the sweat part... it's more likely hormones and not K. I usually get the "signal" that my K is low from funny twitches in my legs which go to cramps in my feet then all over if I don't take the K. Can get serious fast with exhaustion in heat or sun. Mostly notice it in bed at night. Debbie you need to tell us where you live so if someone has a good doctor they can pass the word. I know what you mean, I've had doctors laugh at me. The one I have now in Texas understands, he's a country doctor GP-internist.
I too have the sweats. I get them when I have too little K, but also when I have too much K. They are really annoying. You may want to see a Neurologist. This may sound funny, but Neurologists can make the diagnosis of Hypokalemic Periodic Paralysis. There are potassium-sparing diuretics that they can prescribe that can help with K retention.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 12 Jun 2010 • 1 answer
Updated 21 Dec 2012 • 2 answers
Updated 11 Jun 2014 • 1 answer
Updated 31 Jan 2016 • 1 answer
Updated 20 Nov 2018 • 1 answer